Jump to content

Recommended Posts

Hey all,

I wanted to post about something that has been a nuisance ever since I started taking antipsychotics consistently.  What happens for me is that whatever receptors are necessary to experience a buzz from alcohol are blocked off from the medication.  I'm not a doctor so of course I don't know the exact mechanism of action, but all I do know is that If I take medication long enough I will not and I do mean NOT be able to achieve a buzz from anything.  This includes even caffeine and nicotine.  Also over the counter sleep aids such as melatonin and unisom stop working...they're like sugar pills to me.  No match for the all mighty antipsychotic.  So I thus have to succumb to things like ambien and trazidone.  I could drink a ridiculous amount of alcohol and you would never know I had.  I would act, appear, and feel completely sober (because I would in fact be.)  This side effect started happening to me after I had been on antipsychotics for about eight months.  It occurs no matter which antipsychotic I take, new, old, atypical, typical, blocking the receptors, stimulating the receptors, low dose, high dose...It's all the same and it's a big big bummer especially to a young 30-yr old such as myself.  

Now for those of you naysayers I already know what you're getting at.  Yes of course it is a bad idea for any person with mental health issues to be partying but I think that I am very responsible about it.  I limit myself to one day of the week, except for holidays and special occasions.  I don't feel that I should have to give up being a young adult and enjoying myself just because I have mental illness and I am on medication.  

I know this side effect is kind of rare and does not occur in everybody.  (Leave it to me to always get the rare and unusual side effects lol)  

My question is: Does anyone know of an antidote or something to counteract this side effect?  What would be ideal, would be a med that I could take only the occasion that I am drinking, and for that short time it would undo this side effect.  Then discontinue at all other times.  I know there are other pills that work in this way.  For example Welbutrin is very good for counteracting sexual side effects of antipsychotics and other meds.  But I have not yet heard of a pill to counteract a buzzkill because you will never find a psychiatrist who cares or agrees with this sort of thing :( Understandable because mental health has to be their number one concern.  However, I feel that people with mental health issues deserve a full quality of life and normalcy in all facets, whether that means still having a sex life while on medication, not suffering some of the other frustrating side effects that I won't mention, and having a nice drink every once in a while with friends.  Obviously we are no where close to even being there with these medications.  But, on the bright side, it is a lot better than it used to be in terms of side effects.

Edited by AbilifyedBunny
Link to comment
Share on other sites

Mental health always comes before getting a buzz. Always.

And Crazyboards is not here to tell you how to get a buzz with or without meds.

Having said that, I have no problem feeling caffeine while taking Abilify.

Link to comment
Share on other sites

1 minute ago, jt07 said:

Mental health always comes before getting a buzz. Always.

And Crazyboards is not here to tell you how to get a buzz with or without meds.

Having said that, I have no problem feeling caffeine while taking Abilify.

I understand that you are not here to tell me how to achieve a buzz but I felt that this was a topic that a lot of people might relate to.  A lot of people are in this annoying situation due to meds.  It is a part of life.  Drinking is a social activity that many people do and of course medication gets in the way of that for anyone on it.  This is just one more type of sacrifice that has to be made for mental health.  It's a bummer no matter who you ask.  Medication comes with a lot of sacrifices, side effects, and commitment.  It is not an easy adjustment for anybody.

Link to comment
Share on other sites

It's never easy to commit to mental health, but it is necessary to commit if we are to become well. If the antidote which you are seek did exist  (which it doesn't), it would undo the action of the antipsychotic. You can't have it both ways.

I need to be clear that not everyone experiences this side effect on antipsychotics, and indeed you are right in saying you get rare side effects. But it is what it is.

Link to comment
Share on other sites

I can't experience a "buzz" from anything either. I just came to terms with it. jt is right, there is no way to get over it and I've tried for a lot of years, I miss the buzz that certain drugs, be they legal or illegal used to give me. I understand that my mental health comes first though. I'm on antipsych meds for a reason so if I can't get buzzed what does it matter. I'd rather be (realtively) sane and happy than fucked but miserable.

  • Like 1
Link to comment
Share on other sites

2 hours ago, The Hitcher said:

I can't experience a "buzz" from anything either. I just came to terms with it. jt is right, there is no way to get over it and I've tried for a lot of years, I miss the buzz that certain drugs, be they legal or illegal used to give me. I understand that my mental health comes first though. I'm on antipsych meds for a reason so if I can't get buzzed what does it matter. I'd rather be (realtively) sane and happy than fucked but miserable.

That's a good outlook.

Link to comment
Share on other sites

 Share

×
×
  • Create New...